Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 209, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 28, 1998, 1:33 AM CDT for Pottawatomie County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 28, 1998, 1:33 AM CDT (06:33 UTC)
- Expired
- Sep 28, 1998, 2:20 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Pottawatomie County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 1:45 AM CDT | Hail 1.75 | Westmoreland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS1 KTOP 280634 RRA SVRTOP KSC149-280720- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 133 AM CDT MON SEP 28 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS * UNTIL 220 AM CDT * AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHEAST OF MANHATTAN OR JUST WEST OF BLAINE...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... FOSTORIA WESTMORELAND FLUSH LARGE HAIL IS LIKELY WITH THIS STORM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BARLOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:55 PM CDT, 10 hours 38 minutes earlier.
Area forecast discussion, Sep 27, 2:55 PM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT SUN SEP 27 1998 ...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES... WSR-88D LOOPS SHOW CURRENT CONVECTION ALONG THE NEBRASKA BORDER WEAKENING AND SHIFTING NORTHEAST. CONVECTION HAD BEEN FIRING IN A ELEVATED CONVERGENCE ZONE NORTH OF THE FRONT. CAPES RUNNING OVER 3000 J/KG SOUTH OF THE FRONT...BUT AIRMASS REMAINS CAPPED. BEST CHANCE FOR PRECIPITATION SHOULD BE NORTH OF THE FRONT...IN THE ELEVATED CONVERGENCE/WARM AIR ADVECTION ZONE. WILL ADD CHANCE POPS TO AREAS NORTH OF INTERSTATE 70 FOR TONIGHT. AFTER TONIGHT...ETA/NGM/AVN KEEP FRONTAL BOUNDARY IN THE AREA WITH 70F DEWPOINTS POOLED ALONG THE FRONT. MODELS SHOW A DECENT WAVE ROLLING THROUGH TUESDAY NIGHT INTO WEDNESDAY. COMBINATION OF THE SHORT WAVE...FRONTAL CONVERGENCE AND INSTABILITY SHOULD CAUSE CONVECTION TO BREAK OUT OF OVER NORTH CENTRAL KANSAS MONDAY AFTERNOON. HPC AND SPC SUGGEST THIS ACTIVITY COULD MERGE INTO AN MCS OVER NORTHEAST KANSAS MONDAY NIGHT. THIS MCS WOULD LIKELY LAY BOUNDARIES WHICH COULD FOCUS CONVECTION ON TUESDAY. MORE HEAVY RAINS LOOK POSSIBLE MONDAY NIGHT INTO TUESDAY. LATER SHIFTS WILL NEED TO MONITORL FLOOD/FLASH FLOOD THREAT. WITH HIGH DEW POINTS...NGM/FWC GUIDANCE LOOKS BETTER THAN COOLER AVN/FAN GUIDANCE. .TOP...NONE. 58
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.